Alert archive / North Dakota / Winter Storm Warnings in 2009
Winter Storm Warning 10, NWS Grand Forks, ND
NWS Grand Forks, ND issued this winter storm warning at Oct 14, 2009, 9:26 PM CDT for Barnes County, Ransom County, Sargent County, North Dakota. It was in force for 10 hr. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Oct 14, 2009, 9:26 PM CDT (02:26 UTC)
- Expired
- Oct 15, 2009, 7:00 AM CDT
- In force
- 10 hr
- Issued by
- NWS Grand Forks, ND
Counties Barnes County, ND, Ransom County, ND, Sargent County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 120 km from the middle of the area, began a volume at 02:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 15, 5:00 AM CDT | HEAVY SNOW 5 | Valley City, ND | VALLEY CITY SCHOOL SUPERINTENDENT AND BARNES COUNTY SHERIFF OFFICE BOTH ESTIMATED 5 INCHES OF SNOWFALL. POWER OUTAGES WERE COMMON. |
| Oct 15, 7:00 AM CDT | SNOW 1 | Havana, ND | 24 HR SNOWFALL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 2.4 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 443 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 197 m²/s²
- 0-3 km storm-relative helicity
- 369 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS43 KFGF 150226 WSWFGF URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE GRAND FORKS ND 926 PM CDT WED OCT 14 2009 ...SNOW TO CONTINUE ACROSS MOST OF THE REGION TONIGHT... .AN UPPER LEVEL DISTURBANCE WILL MOVE INTO CENTRAL MINNESOTA BY THURSDAY MORNING. THIS SYSTEM WILL CAUSE SNOW TO CONTINUE ACROSS MOST OF THE REGION OVERNIGHT. HEAVIEST SNOWFALL WILL OCCUR ACROSS A SMALL AREA WEST OF THE RED RIVER VALLEY FROM WESTERN BARNES COUNTY SOUTH THROUGH THE FORT RANSOM AND FORMAN AREAS...WHERE UP TO 6 INCHES OF TOTAL SNOWFALL IS EXPECTED. LESSER AMOUNTS ARE EXPECTED OVER THE REMAINDER OF AREAS WEST OF THE VALLEY. SNOW FALL AMOUNTS FROM THE RED RIVER VALLEY EASTWARD WILL BE SIGNIFICANTLY LESS. SNOW SHOULD BEGIN TO TAPER OFF BY MIDNIGHT WITH LITTLE OR NO ADDITIONAL ACCUMULATION EXPECTED BY MORNING. MNZ001>004-007-029-NDZ008-016-027-029-030-039-053-054-150330- /O.CAN.KFGF.WW.Y.0041.000000T0000Z-091015T1200Z/ WEST POLK-NORMAN-CLAY-KITTSON-WEST MARSHALL-WILKIN-PEMBINA- EASTERN WALSH COUNTY-GRAND FORKS-STEELE-TRAILL-CASS-RICHLAND- WESTERN WALSH COUNTY- INCLUDING THE CITIES OF...CROOKSTON...EAST GRAND FORKS... HALSTAD...MOORHEAD...HALLOCK...WARREN...BRECKENRIDGE...CAVALIER... GRAFTON...GRAND FORKS...FINLEY...MAYVILLE...FARGO...WAHPETON... ADAMS 926 PM CDT WED OCT 14 2009 ...WINTER WEATHER ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS CANCELLED THE WINTER WEATHER ADVISORY. WARM TEMPERATURES TODAY ALONG WITH EARLY RAINFALL WILL MAKE IT DIFFICULT FOR ANY ADDITIONAL SNOW TO ACCUMULATE. TOTAL ACCUMULATIONS OF UP TO TWO INCHES ARE POSSIBLE BY MORNING. EVEN WITH LESS SNOWFALL EXPECTED TEMPERATURES A FEW DEGREE EITHER SIDE OF FREEZING WILL CAUSE ROADWAYS TO BE VERY SLIPPERY. MOTORISTS ARE URGED TO USE CAUTION WHILE TRAVELING OVERNIGHT AND THE TOMORROW MORNING COMMUTE. $$ NDZ038-049-052-151200- /O.UPG.KFGF.WW.Y.0041.000000T0000Z-091015T1200Z/ /O.NEW.KFGF.WS.W.0010.091015T0226Z-091015T1200Z/ BARNES-RANSOM-SARGENT- INCLUDING THE CITIES OF...VALLEY CITY...LISBON...GWINNER 926 PM CDT WED OCT 14 2009 ...WINTER STORM WARNING IN EFFECT UNTIL 7 AM CDT THURSDAY... THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A WINTER STORM WARNING FOR HEAVY SNOW...WHICH IS IN EFFECT UNTIL 7 AM CDT THURSDAY. THE WINTER WEATHER ADVISORY IS NO LONGER IN EFFECT. SNOW WILL CONTINUE TONIGHT WITH TOTAL SNOW ACCUMULATIONS OF UP TO 6 INCHES POSSIBLE ACROSS WESTERN BARNES COUNTY TO NEAR FORT RANSOM AND FORMAN. EASTERN PORTIONS OF THE COUNTY MAY SEE SIGNIFICANTLY LESSER AMOUNTS. THE SNOW IS EXPECTED TO TAPER OFF AFTER MIDNIGHT. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER STORM WARNING FOR HEAVY SNOW MEANS HAZARDOUS WINTER WEATHER CONDITIONS ARE OCCURRING. SIGNIFICANT AMOUNTS OF SNOW ARE FORECAST THAT WILL MAKE TRAVEL DANGEROUS. ONLY TRAVEL IN AN EMERGENCY. IF YOU MUST TRAVEL...KEEP AN EXTRA FLASHLIGHT...FOOD...AND WATER IN YOUR VEHICLE IN CASE OF AN EMERGENCY. && $$ NDZ006-007-014-015-024-026-028-151200- /O.CON.KFGF.WW.Y.0041.000000T0000Z-091015T1200Z/ TOWNER-CAVALIER-BENSON-RAMSEY-EDDY-NELSON-GRIGGS- INCLUDING THE CITIES OF...CANDO...LANGDON...MADDOCK...LEEDS... DEVILS LAKE...NEW ROCKFORD...LAKOTA...COOPERSTOWN 926 PM CDT WED OCT 14 2009 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 7 AM CDT THURSDAY... A WINTER WEATHER ADVISORY FOR SNOW FALL REMAINS IN EFFECT UNTIL 7 AM CDT THURSDAY. TOTAL SNOW ACCUMULATIONS FROM 2 TO 5 INCHES ARE POSSIBLE BEFORE SNOW TAPERS OFF AFTER MIDNIGHT. WITH TEMPERATURES AT OR BELOW FREEZING ROADWAYS WITH BE EXTREMELY HAZARDOUS OVERNIGHT INTO THURSDAY MORNING. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER WEATHER ADVISORY FOR SNOW MEANS THAT PERIODS OF SNOW WILL CAUSE PRIMARILY TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW COVERED ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE DRIVING. && $$ VOELKER
1 follow-up statement
000 WWUS43 KFGF 151142 WSWFGF URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE GRAND FORKS ND 642 AM CDT THU OCT 15 2009 ...AREAS OF SNOW HAVE DIMINISHED... .SNOW HAS TAPERED OFF DRAMATICALLY ACROSS EASTERN NORTH DAKOTA THIS MORNING. LOW PRESSURE RESPONSIBLE FOR THE SNOW FALL HAS MOVE SOUTH AND EAST OF THE AREA. LITTLE IF ANY ADDITIONAL SNOWFALL ACCUMULATION CAN BE EXPECTED. NDZ038-049-052-151245- /O.EXP.KFGF.WS.W.0010.000000T0000Z-091015T1200Z/ BARNES-RANSOM-SARGENT- INCLUDING THE CITIES OF...VALLEY CITY...LISBON...GWINNER 642 AM CDT THU OCT 15 2009 ...WINTER STORM WARNING WILL EXPIRE AT 7 AM CDT THIS MORNING... THE WINTER STORM WARNING WILL EXPIRE AT 7 AM CDT THIS MORNING. $$ NDZ006-007-014-015-024-026-028-151245- /O.EXP.KFGF.WW.Y.0041.000000T0000Z-091015T1200Z/ TOWNER-CAVALIER-BENSON-RAMSEY-EDDY-NELSON-GRIGGS- INCLUDING THE CITIES OF...CANDO...LANGDON...MADDOCK...LEEDS... DEVILS LAKE...NEW ROCKFORD...LAKOTA...COOPERSTOWN 642 AM CDT THU OCT 15 2009 ...WINTER WEATHER ADVISORY WILL EXPIRE AT 7 AM CDT THIS MORNING... THE WINTER WEATHER ADVISORY WILL EXPIRE AT 7 AM CDT THIS MORNING. SNOWFALL HAS DIMINISHED IN THE DEVILS LAKE BASIN THIS MORNING. LOW PRESSURE HAS MOVED OFF TO THE SOUTH AND EAST OF THE REGION. LITTLE IF ANY ADDITIONAL SNOWFALL ACCUMULATION CAN BE EXPECTED THIS MORNING. ROADS ARE LIKELY SNOW OR ICE COVERED AND REQUIRE EXTRA ATTENTION FOR MORNING COMMUTES. $$ JK
What forecasters said that day
The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this winter storm warning went out at Oct 14, 8:40 PM CDT, 46 minutes earlier.
Area forecast discussion, Oct 14, 8:40 PM CDT, 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
840 PM CDT WED OCT 14 2009
.DISCUSSION...FORECAST CHALLENGE FOR UPDATE CONCERNS ONGOING
HEADLINES WITH SNOWFALL.
TRICKY CALL TONIGHT WITH SNOW AMOUNTS AND APPROPRIATE HEADLINES.
CALLS TO FAR SW FA REPORTING SNOWFALL AMOUNTS 3-4 INCHES. ELSEWHERE
WARMER TEMPERATURES AND INITIAL RAIN HAS REALLY LIMITED ANY SNOW
ACCUMULATIONS IN THE VALLEY. IR SATELLITE IMAGERY SHOWING WARMING
TOPS AND MODELS DO SHIFT HIGHER OMEGA VALUES SE AFTER MIDNIGHT ALONG
WITH A SHIFT TO ISENTROPIC DOWNGLIDE. THERMAL PROFILE FROM RUC
SOUNDINGS SHOW LITTLE CHANGE IN THERMAL PROFILE OVERNIGHT AND COLUMN
SATURATED SO EVAPORATIVE COOLING LOWERING TEMPERATURES SIGNIFICANTLY
NOT EXPECTED. REGIONAL RADARS INDICATING STRONGEST RETURNS GENERALLY
ALONG AND SOUTH OF I-94. WITH THIS AREA ALREADY WELL INTO ADVISORY
CRITERIA WILL NEED TO UPGRADE TO WINTER STORM WARNING FOR
BARNES/RANSOM/SARGENT COUNTIES AS THESE AREAS WILL STILL SEE SEVERAL
MORE HOURS OF SNOW. WILL KEEP ADVISORY GOING FOR REMAINDER OF OUR
FAR WESTERN COUNTIES. ELSEWHERE WILL EXPIRE ADVISORY AS SNOW AMOUNTS
NOT HAPPENING. ALTHOUGH SNOW FALL AMOUNTS WILL BE LIGHTER IN THE
VALLEY ROADWAYS FROM VALLEY WEST WILL GET REAL SLIPPERY. WITH CLOUDS
AND LITTLE OVERALL CHANGE IN THERMAL PROFILE TEMPERATURES NOT
EXPECTED TO DROP MORE THAN A FEW DEGREES OVERNIGHT. WILL LIKELY BE
ABLE TO GET NEW HEADLINES OUT AROUND 9PM.
&&
.AVIATION...
EXPECT IFR/MVFR CIGS AND VSBYS TO CONTINUE MOST OF NIGHT. SNOW AND
RAIN WILL GRADUALLY DIMINISH AFT MIDNIGHT HOWEVER FOG WILL CONTINUE
TO KEEP VSBYS DOWN.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...WINTER WEATHER ADVISORY UNTIL 7 AM CDT THURSDAY FOR NDZ006-007-
014-015-024-026-028.
WINTER STORM WARNING UNTIL 7 AM CDT THURSDAY FOR NDZ038-049-052.
MN...NONE.
&&
VOELKERHazardous weather outlook, Oct 14, 4:33 AM CDT, 16 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 433 AM CDT WED OCT 14 2009 NDZ006-014-015-024-026-028-038-150945- TOWNER-BENSON-RAMSEY-EDDY-NELSON-GRIGGS-BARNES- 433 AM CDT WED OCT 14 2009 ...WINTER WEATHER ADVISORY 1 PM WEDNESDAY TO 7 AM THURSDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT MIXED SNOW AND RAIN WILL SPREAD INTO THE DEVILS LAKE...COOPERSTOWN AND VALLEY CITY AREAS BY EARLY AFTERNOON AND THEN CHANGE TO SNOW BY EARLY THIS EVENING. SNOW ACCUMULATIONS OF 2 TO 3 INCHES WILL BE LIKELY TONIGHT. WINDS WILL BE EASTERLY AT 10 TO 15 MPH. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY MIXED RAIN AND SNOW WILL OCCUR AT TIMES THURSDAY AND FRIDAY BEFORE WARMER AND DRIER WEATHER MOVES IN FOR THE WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO CALL IN SNOWFALL REPORTS. MNZ001>004-007-029-NDZ007-008-016-027-029-030-039-049-052>054- 150945- WEST POLK-NORMAN-CLAY-KITTSON-WEST MARSHALL-WILKIN-CAVALIER- PEMBINA-EASTERN WALSH COUNTY-GRAND FORKS-STEELE-TRAILL-CASS- RANSOM-SARGENT-RICHLAND-WESTERN WALSH COUNTY- 433 AM CDT WED OCT 14 2009 ...WINTER WEATHER ADVISORY FROM 7 PM WEDNESDAY TO 7 AM THURSDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT MIXED RAIN AND SNOW WILL SPREAD INTO EASTERN NORTH DAKOTA BY MID TO LATE AFTERNOON AND THEN GRADUALLY CHANGE TO SNOW TONIGHT. 1 TO 3 INCHES OF SNOWFALL CAN BE EXPECTED. ROADS WILL BECOME SLICK AND HAZARDOUS. WINDS WILL BE EAST AT 10 TO 15 MPH. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY MIXED RAIN AND SNOW WILL OCCUR AT TIMES THURSDAY AND FRIDAY BEFORE WARMER AND DRIER WEATHER MOVES IN FOR THE WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO CALL IN SNOWFALL REPORTS. MNZ005-006-008-009-013>017-022>024-027-028-030>032-040-150945- ROSEAU-LAKE OF THE WOODS-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON- RED LAKE-EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WEST OTTER TAIL- EAST OTTER TAIL-WADENA-GRANT- 433 AM CDT WED OCT 14 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT LIGHT SNOW IS EXPECTED TO SPREAD INTO THE AREA TONIGHT AND THURSDAY MORNING. THE LIGHT SNOW WILL MIX WITH RAIN AT TIMES. TOTAL ACCUMULATIONS OF 1 TO 2 INCHES ARE POSSIBLE...ESPECIALLY SOUTH OF HIGHWAY TWO. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY MIXED RAIN AND SNOW WILL OCCUR AT TIMES THURSDAY AND FRIDAY BEFORE WARMER AND DRIER WEATHER MOVES IN FOR THE WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO CALL IN SNOWFALL REPORTS. DTR
In the hours before
Local storm report, Oct 14, 8:40 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
840 PM CDT WED OCT 14 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0833 PM SNOW SANBORN 46.94N 98.22W
10/14/2009 E4.0 INCH BARNES ND PUBLIC
3 TO 4 INCHES OF SNOW AND STILL FALLING.
0833 PM SNOW LISBON 46.44N 97.68W
10/14/2009 E3.0 INCH RANSOM ND PUBLIC
0833 PM SNOW BINFORD 47.56N 98.35W
10/14/2009 E2.0 INCH GRIGGS ND PUBLIC
0833 PM SNOW LANGDON 48.76N 98.37W
10/14/2009 E1.0 INCH CAVALIER ND PUBLIC
1 TO 1.5 INCHES OF SNOW AND LIGHTLY FALLING.
0833 PM SNOW NEW ROCKFORD 47.68N 99.14W
10/14/2009 E1.0 INCH EDDY ND PUBLIC
0833 PM SNOW CANDO 48.49N 99.20W
10/14/2009 E3.0 INCH TOWNER ND PUBLIC
2 TO 3 INCHES OF SNOW AND FALLING HEAVY.
0833 PM SNOW GWINNER 46.22N 97.66W
10/14/2009 E2.0 INCH SARGENT ND PUBLIC
1.5 TO 2 INCHES OF SNOW AND LIGHTLY FALLING.
&&
HOPKINSNearby
Winter Storm Warnings in North Dakota, 2009Every winter storm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.